MTX SIDE EFFECTS WORSE THAN RA PAIN: I have been on... - NRAS

NRAS
26,490 members30,397 posts

MTX SIDE EFFECTS WORSE THAN RA PAIN

MandiS
MandiS
10 Replies

I have been on MTX by tablets since March 2017 i had terrible side effects sore throats headaches really bad sickness ulcers diarrhea and continued to flare. I stopped for 2 months (September this year) and after about 2.5 weeks felt different lots more energy no headcases no sickness no diarrhea a lot less tired although i continued to flare i managed and the pain seemed less intense. I had my first injection this week and have been so unwell within 5 hours i had really upset tummy felt so nauseous that i couldn't eat anything 2 days later this is still continuing. I woke up yesterday with the worst headache blurry vision chills feel so so unwell that i have had to take sick from work. The headache is even worse today despite taking painkillers. I also have joint pain intense right hip, hurts cant walk properly and pain in ha. Taking 5mg folic acid daily except MTX day . Surely a drug that is meant to help cant make us feel so unwell. I am on 17.5 injection and i think dose is too high i was on 20 mg tablets before. Has anyone else experienced this.

10 Replies
oldestnewest
allanah

Yes! My feeling on it are to get a good relationship with your rheumy and team. I talked to my rheumy and said I couldn't keep on like this with that drug. He was lovely and said, well I want you to be comfortable as you will be on medication for may be your lifetime. He said to call the helpline we have if I had problems! Then changed me onto another smart which was fine! Sulphasalasine I think at that time.

So i would call them and tell them your difficulties and see if they are helpful x good luck

1 like
Reply
MandiS
MandiS
in reply to allanah

Thank you I am seeing my Rheumy in December I called the hospital today to tell them how awful I feel.

Reply
allanah
allanah
in reply to MandiS

Good. I hope they get you sorted out quickly x

Reply
Natalie-Lhianne

Hi Mandi

I unfortunately never really got on with Methotrexate, made me very ill when I first started it nausea etc managed 10 months to get to 25mg metoject and then my hair started to fall out so have been taken off it.

It’s a funny old drug really works miracles for some on here but others it’s not so good.

The only advice I can offer is rest today, and if you have a good rheumy team maybe give them a ring?

Hoping you feel better soon

Natalie

1 like
Reply
MandiS

Thank you Natalie I have also experienced the hair loss thinning so got hair cut short so wouldn’t be so noticeable I just hope that my Rheumy actually listens to me.

Reply
Natalie-Lhianne

Good luck and don’t suffer too long - I think we sometimes think we have to and we don’t.

If something makes us so unwell and doesn’t get any easier maybe that’s a sign we should’nt be taking it? I’m only speaking from my experiences- I understand everyone is different x

Reply
helixhelix

It is your choice what to take, and no-one can force you to take a drug you don't want to. There are several other options that may suit you better, so you need to stand firm and and question your rheumy about trying something else.

If you are still in pain you also need to ask questions about whether it is workimg anyway. How are your blood test results?

Reply
MandiS
MandiS
in reply to helixhelix

Hi Helixhelix my bloods weren’t great on the MTX. my CRP and ESR came down when I increased steroids to 20mg daily but I still flared and I needed to come off the steroids due to steroid induced diabetes. The two months I was off the MTX my CRP and ESR increased again. That lead me to believe that the MTX must have been working but I honestly felt so much better without the MTX side effects which really wipe me out. I will start on biologicals next year 1st I need to complete 3 months of antibiotics as a precautionary measure for latentTB. My Rheumy told me that sometimes the MTX doesn’t work on small percentage of people and he thinks I could be one but wanted me to try the injections. I must admit I have felt quite pressurised into taking the MTX by the nurse who called several times during the two months leaving messages to say I must restart the MTX and it’s not good to be off it for so long. Honestly though I can’t live my life feeling so unwell missing days of work because of the side effects of the MTX and still being in pain. I hope the biological will work and if my Rheumy will agree for me to

Take it without the MTX. Thank you

Reply
Mmrr

I have a very mixed relationship with MTX, reducing to injecting alternating weekly 10 / 12.5 mgs has helped but my RD symptoms are returning, although the side effects are less.

There is no need to accept the awful side effects you are having, speak to your rheumatology depth.

Reply
MandiS
MandiS
in reply to Mmrr

Thank you maybe I can suggest something similar to my Rheumy but I need a lower dose as I cannot lose 3-4 days a week being totally wiped out .

Reply

You may also like...